Wildfire, Wheeler
- When
- February 2, 3:30 PM CST to 11:30 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
A wildfire burned approximately three hundred acres and started about three miles east southeast of McLean around 1530 CST. just south of Interstate 40.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A wildfire burned approximately three hundred acres and started about three miles east southeast of McLean around 1530 CST. The wildfire began just south of the intersection of Interstate 40 and County Road 1...or in extreme southwestern Wheeler County between County Line Road and Farm to Market Road 1442...which is also called County Road 2...just south of Interstate 40. Two homes and five other structures were saved and there were no damage or injuries reported. The wildfire was contained around 2330 CST...and the cause was determined to be from the use of welding equipment.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 2, 11:50 AM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 1150 AM CST SAT FEB 2 2008 .AVIATION... SURFACE HIGH PRESSURE IN PLACE WILL MOVE EAST AND PROVIDE WEAK SOUTHEAST AND SOUTHERLY WINDS THIS AFTERNOON. VFR CONDITIONS ARE EXPECTED THROUGH THE NEXT 24 HOURS. && .PREV DISCUSSION... /ISSUED 355 AM CST SAT FEB 2 2008/ DISCUSSION... FAIRLY QUIET WEATHER THE NEXT COUPLE OF DAYS AS TEMPS WARM UP ONCE AGAIN AHEAD OF THE NEXT MAJOR COLD FRONT. TEMPS TODAY WILL REMAIN IN THE UPPER 40S NORTH TO MID/UPPER 50S SOUTH AS WEAK NORTHERLY FLOW CONTINUES ACROSS THE REGION. WINDS WILL RETURN TO THE SOUTH TO SOUTHWEST LATE THIS AFTERNOON THROUGH TONIGHT IN RESPONSE TO THE DEVELOPING SURFACE TROF IN THE LEE OF THE ROCKIES. PRESSURE GRADIENT WILL CONTINUE TO TIGHTEN THROUGH THE DAY SUNDAY WHICH WILL HELP TO BOOST TEMPS BACK INTO THE 60S ACROSS ALL BUT THE FAR NRN TX AND OK PANHANDLES. HOWEVER...WARMEST DAY NOW APPEARS TO BE ON MONDAY AS STRONG SOUTHWESTERLY FLOW DEVELOPS THROUGH THE DEPTH OF THE ATMOSPHERE AS THE NEXT TROF APPROACHES FROM THE WEST. SEE FIRE WEATHER SECTION BELOW FOR CONCERNS ABOUT CONDITIONS SUNDAY AND MONDAY. ALL MODELS HAVE CONTINUED TO SLOW DOWN THE ARRIVAL OF THE NEXT STRONG COLD FRONT UNTIL LATE MONDAY NIGHT INTO EARLY TUESDAY MORNING. THIS WILL COINCIDE WITH THE PASSAGE OF THE UPPER LEVEL TROF AND HAVE CONTINUED WITH SLIGHT CHANCE TO CHANCE POPS ACROSS MUCH OF THE AREA. HAVE CONTINUED THE TREND OF WARMING TEMPS FOR MONDAY AND THIS WILL LIKELY BE THE WARMEST DAY OF THE UPCOMING WEEK. THE GFS IS STILL HINTING AT SOME PRECIP ACROSS THE AREA...MAINLY ALONG AND NORTH OF THE CANADIAN RIVER. THE TRACK OF THIS SYSTEM IS SOMEWHAT SIMILAR TO PREVIOUS STORM SYSTEMS THAT HAVE ENDED UP DROPPING FURTHER SOUTH OR STRENGTHENING OVER THE PANHANDLES RESULTING IN MODELS UNDER FORECASTING THE SNOWFALL POTENTIAL. HAVE DECIDED TO KEEP POPS SOMEWHAT HIGHER THAN WHAT GUIDANCE IS INDICATING AND FAVORING THE NORTH AND NORTHEAST WITH THE HIGHEST POPS. PRECIP TYPE WILL LIKELY START OFF AS A MIX OF RAIN AND SNOW BEFORE CHANGING OVER TO ALL FROZEN EARLY TUESDAY MORNING AS THE COLD AIR FILTERS INTO THE REGION. PRECIP WILL THEN RAPIDLY END FROM WEST TO EAST DURING THE DAY TUESDAY AS THE TROF MOVES EAST OF THE REGION. BEYOND TUESDAY...PATTERN LOOKS TO SET UP FOR BRIEF WARM-UPS FOLLOWED BY WEAK COLD FRONTS THAT WILL GENERALLY KEEP TEMPS AT OR JUST UNDER CLIMO FOR THIS TIME OF YEAR. MODELS THEN START TO DIVERGE BY THE END OF THE FORECAST AS THE ECMWF TRIES TO PUSH ANOTHER FRONT THROUGH THE AREA BY SATURDAY WHILE THE GFS SHOWS A PRETTY GOOD WARM-UP IN STORE FOR NEXT WEEKEND. KEPT FORECAST DRY FROM TUESDAY NIGHT THROUGH THE END OF THIS FORECAST PACKAGE. JORDAN FIRE WEATHER... CONDITIONS FOR SUNDAY AND MONDAY WILL NEED TO BE WATCHED CLOSELY... ESPECIALLY MONDAY. AFTERNOON MINIMUM RH VALUES ON SUNDAY AFTERNOON ACROSS THE SOUTHERN TEXAS PANHANDLE WILL BE IN THE RED FLAG WARNING RANGE BUT WILL LIKELY NOT PERSIST FOR MORE THAN AN HOUR OR TWO. WILL KEEP AN EYE ON SUNDAY FOR POSSIBLE FIRE DANGER STATEMENT...MAINLY FOR THE SOUTHERN HALF OF THE TEXAS PANHANDLE. MONDAY IS STARTING TO LOOK LIKE A RED FLAG DAY AS SOUTHWESTERLY WINDS IN THE 20 TO 30 MPH RANGE DEVELOP AND TEMPERATURES WARM INTO THE MID TO UPPER 60S ACROSS ALL BUT THE FAR NORTHWEST TEXAS AND OKLAHOMA PANHANDLES. CURRENT FORECAST INDICATES THAT MINIMUM RH VALUES WILL DROP TO BETWEEN 10 TO 15 PERCENT MONDAY AFTERNOON FOR THE REQUIRED THREE HOURS AS WELL. JORDAN && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 14/08
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CST SAT FEB 2 2008 OKZ001>003-TXZ001>020-021900- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CST SAT FEB 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THE COMBINATION OF ABOVE NORMAL TEMPERATURES...SOUTH TO SOUTHWEST WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS...AND FORECAST MINIMUM RELATIVE HUMIDITIES OF 15 TO 25 PERCENT WILL LEAD TO ELEVATED FIRE WEATHER CONDITIONS ON SUNDAY AND MONDAY ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. IN ADDITION...THERE WILL BE A CHANCE OF SNOW MONDAY NIGHT AND EARLY TUESDAY ACROSS MOST OF THE OKLAHOMA AND TEXAS PANHANDLES. ANY SNOWFALL ACCUMULATIONS ARE EXPECTED TO REMAIN LIGHT...GENERALLY AROUND 1 INCH OR LESS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. BROST
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79397.